Topological Methods in Nonlinear Analysis

Removing isolated zeroes by homotopy

Adam Coffman and Jiří Lebl

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Suppose that the inverse image of the zero vector by a continuous map $f\colon {\mathbb R}^n\to{\mathbb R}^q$ has an isolated point $P$. The existence of a continuous map $g$ which approximates $f$ but is nonvanishing near $P$ is equivalent to a topological property we call ``local inessentiality of zeros'', generalizing the notion of index zero for vector fields, the $q=n$ case. We consider the problem of constructing such an approximation $g$ and a continuous homotopy $F(x,t)$ from $f$ to $g$ through locally nonvanishing maps. If $f$ is a semialgebraic map, then there exists $F$ also semialgebraic. If $q=2$ and $f$ is real analytic with a locally inessential zero, then there exists a Hölder continuous homotopy $F(x,t)$ which, for $(x,t)\ne(P,0)$, is real analytic and nonvanishing. The existence of a smooth homotopy, given a smooth map $f$, is stated as an open question.

Article information

Source
Topol. Methods Nonlinear Anal., Volume 54, Number 1 (2019), 275-296.

Dates
First available in Project Euclid: 16 July 2019

Permanent link to this document
https://projecteuclid.org/euclid.tmna/1563242564

Digital Object Identifier
doi:10.12775/TMNA.2019.042

Citation

Coffman, Adam; Lebl, Jiří. Removing isolated zeroes by homotopy. Topol. Methods Nonlinear Anal. 54 (2019), no. 1, 275--296. doi:10.12775/TMNA.2019.042. https://projecteuclid.org/euclid.tmna/1563242564


Export citation

References

  • H. Aikawa, Hölder continuity of the Dirichlet solution for a general domain, Bull. London Math. Soc. 34 (2002), no. 6, 691–702.
  • D. Anker, On Removing Isolated Zeroes of Vector Fields by Perturbation, Ph.D. Thesis, University of Michigan, 1981.
  • D. Anker, On removing isolated zeroes of vector fields by perturbation, Nonlinear Anal. 8 (1984), no. 9, 1005–1112.
  • P. Baum, Quadratic maps and stable homotopy groups of spheres, Illinois J. Math. 11 (1967), 586–595.
  • J. Bochnak, M. Coste and M. Roy, Real Algebraic Geometry, MSM, vol. 36, Springer, 1998.
  • R. Brown, M. Furi, L. Górniewicz and B. Jiang (eds.), Handbook of Topological Fixed Point Theory, Springer, 2005.
  • A. Coffman, CR singular immersions of complex projective spaces, Beiträge zur Algebra und Geometrie \bf43 (2002), no. 2, 451–477.
  • A. Coffman, Real congruence of complex matrix pencils and complex projections of real Veronese varieties, Linear Algebra Appl. 370 (2003), 41–83.
  • E.N. Dancer, On the existence of zeros of perturbed operators, Nonlinear Anal. 7 (1983), no. 7, 717–727.
  • E.N. Dancer, Bifurcation under continuous groups of symmetries, Systems of Nonlinear Partial Differential Equations (Oxford, 1982), 343–350; NATO ASI Ser. C \bf111, Reidel, Dordrecht, 1983.
  • E.N. Dancer, Perturbation of zeros in the presence of symmetries, J. Austral. Math. Soc. Ser. A \bf36 (1984), no. 1, 106–125.
  • F. Deloup, The fundamental group of the circle is trivial, Amer. Math. Monthly \bf112 (2005), no. 5, 417–425.
  • A. Elgindi, A topological obstruction to the removal of a degenerate complex tangent and some related homotopy and homology groups, Internat. J. Math. 26 (2015), no. 5, 1550025, 16 pp.
  • M. Fenille, Epsilon Nielsen coincidence theory, Cent. Eur. J. Math. 12 (2014), no. 9, 1337–1348.
  • P. Garabedian, Partial Differential Equations, Wiley, 1964.
  • D. Gilbarg and N. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer, CIM, 2001.
  • O.A. Ladyzhenskaya and N.N. Ural'tseva, Linear and Quasilinear Elliptic Equations, 1964 (in Russian); English transl.: Academic Press, 1968.
  • J. Lee, Introduction to Smooth Manifolds, second ed., GTM, vol. 218, Springer, 2013.
  • V.G. Maz'ya, Notes on Hölder regularity of a boundary point with respect to an elliptic operator of second order, Problemy Matematicheskogo Analiza 74 (2013), 117–121; English transl.: J. Math. Sci. (N.Y.) 196 (2014), no. 4, 572–577.
  • M. Nestler, I. Nitschke, S. Praetorius and A. Voigt, Orientational order on surfaces\rom: the coupling of topology, geometry, and dynamics, J. Nonlinear Sci. \bf28 (2018), no. 1, 147–191.
  • J. Palis and C. Pugh, Fifty problems in dynamical systems, Dynamical Systems, Warwick 1974, 345–353; LNM 468, Springer, 1975.
  • C. Simon and C. Titus, Removing index-zero singularities with C$^1$-small perturbations, Dynamical Systems, Warwick 1974, 278–286; LNM \bf468, Springer, 1975.
  • E. Spanier, Algebraic Topology, McGraw-Hill, 1966.
  • R. Wood, Polynomial maps from spheres to spheres, Invent. Math. 5 (1968), 163–168.